Virginia, 2003

Damaging Wind in Virginia, July 5, 2003

July 5, 2003 · NWS MRX · 1 event in 1 county or zone

A few trees reported down by the sheriff's office.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A few trees reported down by the sheriff's office.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 5, 1:45 PM EST, 2 hours 15 minutes earlier.

Area forecast discussion, Jul 5, 1:45 PM EST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
245 PM EDT SAT JUL 5 2003

THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24
HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE
DEVELOPMENT OF THE CURRENT FORECAST.

*********************************************************************
AFTERNOON FORECAST DISCUSSION
245 PM EDT SAT JUL 5 2003

TONIGHT AND TOMORROW...A FEW MORE THUNDERSTORMS POSSIBLE IN THE
VALLEY THIS AFTERNOON...HOWEVER AFTERNOON HEATING WILL AGAIN COMBINE
WITH OROGRAPHIC AFFECTS WITH THUNDERSTORMS DEVELOPING MAINLY OVER
HIGHER TERRAIN. THUNDERSTORMS SHOULD WEAKEN AFTER SUNSET. EVEN WITH
THE ATMOSPHERE BEING MORE JUICY ON SUNDAY AND THE FRONT A LITTLE
CLOSER...MODEL NUMBERS APPEAR A LITTLE HIGH. WITH THIS IN MIND HAVE
GONE WITH CHANCE POPS FOR EARLY TONIGHT...INCREASING TO LIKELY FOR
SUNDAY AFTERNOON AND EARLY EVENING.

SUNDAY NIGHT THROUGH SATURDAY...A TYPICAL SUMMERTIME PATTERN (HAZY...
HOT AND HUMID) WILL CONTINUE ACROSS THE FORECAST AREA THROUGH THE
MIDDLE OF NEXT WEEK. SCATTERED TSTORMS...MAINLY IN THE AFTERNOON AND
EVENING...LOOK TO BE POSSIBLE AGAIN ON MONDAY AND TUESDAY...WITH A
SLIGHTLY BETTER CHANCE ON WEDNESDAY AS A COLD FRONT MOVES INTO THE
REGION. EXTENDED MODELS INDICATE A STRONG UPPER TROUGH WITH THIS
FRONT...WHICH SHOULD HELP TO PUSH IT THROUGH THE AREA BY THURSDAY
BRINGING A BRIEF COOL DOWN BY LATE IN THE WEEK (OR AT LEAST A DROP IN
THE HUMIDITY).

AS FOR TEMPS...NGM AND GFS NUMBERS ARE IN GOOD AGREEMENT THROUGH THE
FORECAST PERIOD AND LOOK REASONABLE. TEMPS SHOULD REMAIN NEAR OR
SLIGHTLY ABOVE NORMAL THROUGH WEDNESDAY...WITH A SLIGHT COOL DOWN BY
LATE IN THE WEEK.

THE FOLLOWING NUMBERS ARE PRELIMINARY AND FOR COORDINATION ONLY:

CHA   70  84  70  87 /  40  60  60  30
TYS   69  85  70  86 /  30  60  60  30
TRI   65  83  67  84 /  30  60  60  40
OQT   69  85  70  86 /  30  60  60  30

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

HW/DMG

*********************************************************************
MID-MORNING FORECAST DISCUSSION (UPDATE)
950 AM EDT SAT JUL 5 2003

UPDATED FORECAST TO REMOVE MORNING FOG MENTION. REMAINDER OF FORECAST
APPEARS ON TRACK.  NO CHANGES PLANNED.

*********************************************************************
EARLY MORNING FORECAST DISCUSSION
415 AM EDT SAT JUL 5 2003

MOISTURE MOVING ITS WAY UP FROM THE SOUTH.  MODELS SHOWING A WEAK
SHORTWAVE MOVING IN...WILL KEEP THE CHANCE POPS GOING FOR TODAY WITH
BEST CHANCES IN THE SOUTH.  COLD FRONT MOVES INTO THE REGION ON
SUNDAY AND SUNDAY NIGHT.  UPPER SUPPORT WITH IT IS NOT IMPRESSIVE...
BUT PRETTY GOOD INSTABILITY AHEAD OF IT...KEPT HIGH CHANCE POPS
GOING ON SUNDAY AFTERNOON AND INTO SUNDAY NIGHT.  STILL EXPECTING
SCATTERED ACTIVITY MONDAY MORNING BEFORE UPPER TROUGH MOVES THROUGH
IN THE AFTERNOON.  ONLY EXPECTING ISOLATED ACTIVITY ON TUESDAY...
WITH BETTER CHANCES ON WEDNESDAY AS ANOTHER FRONT APPROACHES THE
AREA.

CHA   88  71  85  72 /  40  40  50  50
TYS   88  70  85  70 /  30  30  50  50
TRI   88  67  84  68 /  30  30  50  50
OQT   88  70  85  70 /  30  30  50  50

GH

*********************************************************************
EVENING FORECAST DISCUSSION (UPDATE)
900 PM EDT FRI JUL 4 2003

RADAR SHOWS CONVECTIVE ACTIVITY SLOWLY DISSIPATING OVER THE FORECAST
AREA WITH LOSS OF DAYTIME HEATING. WILL UPDATE ZONE FORECAST TO
REMOVE EVENING WORDING...AND POPS WHEN/IF CONVECTION COMPLETELY
DISSIPATES. TEMPS APPEAR GENERALLY ON TRACK.

LCM
Hazardous weather outlook, Jul 5, 4:35 AM EST, 11 hours 25 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-061000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
535 AM EDT SAT JUL 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...EAST TENNESSEE AND SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY)...

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING ACROSS EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME
SOUTHWEST NORTH CAROLINA.  MAIN CONCERN WILL BE DAMAGING DOWNBURSTS
WINDS...DIME TO NICKEL SIZE HAIL AND TORRENTIAL RAINS.  THE HEAVY
RAINS MAY CAUSE PONDING OF WATER ACROSS LOW LYING AREAS
AND STREET FLOODING.

.DAYS TWO THROUGH SEVEN (SUNDAY THROUGH FRIDAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

STAY TUNED OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX.

DH

The radar

The Jackson,KY radar (KJKL), 104 km away, was scanning. The volume nearest the first event began at 21:01 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wise

When
July 5, 4:00 PM EST
Where
Wise County, Coeburn
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.933, -82.483

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5370186.